Illinois, 2020

Winter Storm and Winter Weather in Illinois, April 16 to 17, 2020

April 16 to 17, 2020 · NWS DVN · 9 events in 9 counties and zones

A late season snow storm brought heavy wet snow to portions of southeast Iowa, extreme northeast Missouri and northwest Illinois April 16 and 17. With warm ground temperatures, there were not many impacts to travel other than reduced visibility at times, and minor slushy accumulations on roads.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A late season snow storm brought heavy wet snow to portions of southeast Iowa, extreme northeast Missouri and northwest Illinois April 16 and 17. With warm ground temperatures, there were not many impacts to travel other than reduced visibility at times, and minor slushy accumulations on roads. The higher amounts of 5 to 8 inches fell from the Fairfield and Keosauqua areas in southeastern Iowa, northeast toward Mercer, Henry, Henderson, and Warren Counties in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 5:24 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 16, 5:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
624 PM CDT Thu Apr 16 2020

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 353 PM CDT Thu Apr 16 2020

Surface observations and SPC mesoanalysis showed a band of
moderate to heavy snow moving into south-central Iowa and
north-central Missouri. Locally, conditions have been dry this
afternoon so far with cool temps in the upper 30s to mid 40s. The
lower atmosphere is very dry with dewpoints in the upper teens to
lower 20s. This dry air and near to sub-freezing wet- bulb temps
will promote efficient evaporative cooling and a quick changeover
of any rain or rain/snow mix to all snow later this afternoon and
evening as the moderate to heavy precip pushes eastward into our
area.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 353 PM CDT Thu Apr 16 2020

Key Messages:

*Heavy wet snow is expected to impact areas along and south of
 I-80 mostly from this evening into early Friday morning. Light
 snow is anticipated in the counties north of I-80.

*Difficult travel conditions are expected, especially after
 sunset, with hourly snow rates up to 1-2" per in the warning
 counties. The weight of the wet snow on leafed out trees could
 bring down branches and result in power outages. This is of most
 concern for locations that receive 6"+. Winds will not be too
 strong but could gust up to 25 mph south of the Quad Cities.

*Winter Storm Warnings and Advisories are in effect roughly in
 the counties along and south of highway 30. The Winter Storm
 Warning was expanded northward to include Muscatine and Rock
 Island Counties because of the potential for 6-7" totals across
 the southern portions of these counties. Clinton Co. was added to
 the advisory.

Discussion:

The heaviest band of snow is expected to set up between I-80 and
highway 34, and about a tier or so of counties to the south of the
Quad Cities. In this corridor, 6 to 10 inches is forecast. North
or south of this heavy band amounts will drop off quickly to 1-3
inches. Isolated higher amounts near 12" are possible along a line
from Fairfield to Burlington to Monmouth, but confidence is low
on totals this high. It would probably take a few hours of
convective snow with rates near 2"/hr to achieve these high end
totals. Confidence is highest on totals between 6-10 inches, but
can't discount the risk for a very narrow band of near 12 inches
per the HREF mean/other CAM solutions, and the potential for
convective snow due to the presence of low MUCAPE.

HREF hourly QPF, along with probability for exceeding 1" per hour
snow accumulation, highlights the center of the warning area with
the best chance for peak snow rates between 1-2"/hr. This
placement has been fairly consistent over the past few runs and
with recent CAM output this afternoon. Expect visibilities to fall
below a quarter mile in the heaviest snow and for roads to
quickly become snow covered. Travel is highly discouraged in the
warning counties for these reasons.

The greatest uncertainty on snowfall amounts is along the
northern and southern edges, which is very common for intense,
pivoting frontogenetic bands. The gradient should be more gradual
through the Quad Cities and points north, but much tighter in the
south. Model consensus has the +1 C max wetbulb aloft isotherm
reaching areas along and south of a Macomb to Keokuk line late
tonight, increasing the probability for a period of a rain/snow
mix or even plain rain before temps cool aloft and p-type
switches back to snow after 3-4 AM. Models also increase surface
dewpoints into the low to mid 30s in this area overnight which
could lower SLRs to 5-6:1. Further north thinking SLRs will range
from 8:1-11:1.

The snow will quickly exit to the east Friday morning, lingering
in the far east through 8-9 AM. Uttech

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 353 PM CDT Thu Apr 16 2020

Mostly dry conditions and warmer temperatures expected in the
extended forecast, especially early next week. More hours of sun
than hours of clouds will be seen through the period.

Friday-Friday night..the storm system that impacts our area tonight
will continue to move east out of the area, with high pressure
building into the region with clearing skies. Cooler highs are
expected over snow covered areas on Friday, and warmer elsewhere.
Went with highs in the low 40s over the expected snow areas, but
that may be too warm for later shifts to diagnose. Fog will also be
a concern Friday night, as winds become light and dewpoint
depressions drop below 2 degrees. Have left out grids for now since
winds may be high enough to prevent areas of fog developing.

Saturday-Sunday...Most if not all of the snow that falls tonight
should melt by Saturday evening, as dewpoints rise above freezing
during the day to promote rapid melting. Breezy conditions will also
be found Saturday, as return flow sets up and WAA aloft takes place.
A weak cold front pushes through on Sunday, but moisture will be
limited and thus only expecting an increase in clouds with passage.

Monday-Thursday...a warming trend will be seen with near seasonable
highs in the 60s and perhaps some 70s and lows in the lower 40s. A
very much welcomed change to the weather that we have seen in the
past 2 weeks. Precipitation chances and clouds increase through the
day on Wednesday, ahead of a wave lifting out of the Great Plains
and another wave over MN and WI. The best chances of rain will be
with a cold front passage Wednesday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 624 PM CDT Thu Apr 16 2020

A late season storm system will spread heavy wet snow and IFR to
LIFR conditions across southeast Iowa into west central Illinois
tonight into early Friday morning. The onset of these lowest
conditions is expected to reach BRL by 02z and continue through
near 12Z. MLI and CID will be closer to the northern edge of this
system, but still likely see accumulating snow and IFR conditions
from around 03Z through 10Z. DBQ is expected to see a period of
MVFR conditions and light snow. All sites are expected to improve
to MVFR, and then VFR from mid to late Friday morning, but there
is low confidence in the timing of this trend.

&&

.HYDROLOGY...
Issued at 1045 AM CDT Thu Apr 16 2020

The Mississippi River forecasts issued this morning have remained
pretty much status quo. Dubuque LD11 should fall below flood stage
late tonight. Some recent category changes are that Dubuque and Le
Claire are now in minor flooding and Burlington fell into moderate
flooding. The current crest is approaching Keokuk and Gregory
Landing.

Snow cover remains across southern MN and western WI from this past
weekend and a large new swath of snow is expected later today and
tonight across areas south of Interstate 80. This swath of heavy
wet snow could contain liquid equivalent values of 0.5 to near 1
inch. When these snow covered areas melt Friday and Saturday, some
infiltration into the soil is expected. However, runoff may result
in locations south of Muscatine seeing river levels remain steady
for a day or so. Levels at Gregory Landing are expected to hold
steady and then rise slightly over the weekend; remaining in minor
flooding.

Dry conditions are then expected into early next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 7 AM CDT Friday for Des Moines-Henry
     IA-Jefferson-Keokuk-Lee-Louisa-Muscatine-Van Buren-
     Washington.

     Winter Weather Advisory until 10 AM CDT Friday for Clinton-Scott.

     Winter Weather Advisory until 7 AM CDT Friday for Cedar-Iowa-
     Johnson.

IL...Winter Weather Advisory until 10 AM CDT Friday for Whiteside.

     Winter Storm Warning until 10 AM CDT Friday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Winter Storm Warning until 7 AM CDT Friday for Clark-Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Sheets
HYDROLOGY...14
Hazardous weather outlook, Apr 16, 2:51 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
351 PM CDT Thu Apr 16 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
351 PM CDT Thu Apr 16 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A storm system will bring heavy snow to portions of southeast
Iowa, northeast Missouri, and western Illinois this evening and
into Friday morning. There is the potential for 6 to 10 inches of
heavy wet snow with this system south of Interstate 80. Snowfall
rates of 1 to 2 inches per hour are likely. The heavy snow will drop
visibilities below a quarter mile, leading to snow covered roads
and very difficult travel conditions. Sporadic power outages are
also possible as tree limbs could fall from the weight of the
heavy snow. Lighter snowfall amounts between 2 to 5 inches is
possible for areas mainly south of highway 30.

Flooding continues on the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible on Wednesday, but it is too early to
determine the severe weather potential at this time.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall amounts over one inch.

Uttech/Gross

In the hours before

Local storm report, Apr 16, 5:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT THU APR 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SNOW             3 ENE CHARLIE HEATH MEM 40.61N 91.84W
04/16/2020  M1.0 INCH        CLARK              MO   TRAINED SPOTTER

            1 INCH SO FAR, SNOWING HEAVY AT TIME OF
            REPORT.

&&

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Putnam

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The COOP Observer in Hennepin reported 2.3 inches of snow.

Winter Weather, Bureau

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

The COOP Observer in Princeton and a CocoRaHS observer 3 miles northwest of Ohio reported 3.8 inches of snow.

Winter Storm, Henry

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.4 inches from a CoCoRaHS observer 2 miles northwest of Geneseo to 6.6 inches from the COOP Observer 1 mile east of Kewanee.

Winter Weather, Rock Island

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline Quad Cities Airport was 4.6 inches. 3.2 inches was reported by a trained spotter 1 mile south southwest of Cordova.

Winter Storm, Mercer

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.5 inches from a trained spotter 1 mile west southwest of Sherrard to 6.2 inches from the COOP Observer in Aledo.

Winter Weather, Henderson

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A trained spotter reports ranged from 3.0 inches 2 miles southeast of Carman to 5.0 inches in Oquawka.

Winter Storm, Warren

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

COOP Observer snowfall reports ranged from 6.0 inches in Monmouth to 7.5 inches 4 miles northwest of Monmouth.

Winter Storm, Hancock

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

A trained spotter reports ranged from 1.5 inches in Carthage to 3.6 inches 2 miles northeast of Colusa.

Winter Weather, McDonough

When
April 16, 6:00 PM CST to April 17, 9:00 AM CST
Where
McDonough forecast zone
Reported by
COOP Observer
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

The COOP Observer in Macomb reported 1.3 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885938, 885939, 885942, 885944, 885945, 885946, 885947, 885948, 885952.